Terug naar het overzicht

Switching to denosumab or bisphosphonates after completion of teriparatide treatment in women with severe postmenopausal osteoporosis

Endocr. Pract. 2021 Jun 7;S1530-891X(21)01077-6.

Objective: We compared bone mineral density (BMD) changes after 12 months' treatment with denosumab or bisphosphonates in postmenopausal women with severe osteoporosis after stopping teriparatide therapy.

Methods: We retrospectively analyzed 140 postmenopausal women (mean age 74.2 years) with severe osteoporosis who had been treated with teriparatide for 18‒24 months at our outpatient clinic in a tertiary endocrine center between 2006 and 2015. After stopping teriparatide, they continued treatment with a bisphosphonate (alendronate, risedronate, ibandronate, or zoledronic acid) or denosumab, while receiving daily vitamin D and calcium. BMD at the lumbar spine (LS), total hip (TH), and femoral neck (FN) was measured by dual-energy X-ray absorptiometry when teriparatide was discontinued (baseline) and after 12 months of further treatment. Multivariate linear regression models were used to identify predictors of BMD gain.

Results: After stopping teriparatide, 70 women continued treatment with bisphosphonates and 70 received denosumab. LS, but not TH or FN, BMD gain was significantly greater in the denosumab than the bisphosphonates group at 12 months. Multivariate analysis showed that BMD gain at the LS was negatively associated with bisphosphonate versus denosumab treatment, and positively associated with baseline serum total procollagen type 1 N-terminal propeptide (PINP). BMD gains at the FN were predicted by higher baseline serum urate levels. BMD gains at the TH and FN were negatively associated with pretreatment BMD gains at the same site.

Conclusions: Twelve months after stopping teriparatide, sequential denosumab treatment appears to yield higher additional LS BMD gain on average compared to bisphosphonates.

Origineel artikel: